EconPapers    
Economics at your fingertips  
 

Increases in risk aversion and the distribution of portfolio payoffs

Philip Dybvig and Yajun Wang

Journal of Economic Theory, 2012, vol. 147, issue 3, 1222-1246

Abstract: Oliver Hart proved the impossibility of deriving general comparative static properties in portfolio weights. Instead, we derive new comparative statics for the distribution of payoffs: A is less risk averse than B iff Aʼs payoff is always distributed as Bʼs payoff plus a non-negative random variable plus conditional-mean-zero noise. If either agent has nonincreasing absolute risk aversion, the non-negative part can be chosen to be constant. The main result also holds in some incomplete markets with two assets or two-fund separation, and in multiple periods for a mixture of payoff distributions over time (but not at every point in time).

Keywords: Risk aversion; Portfolio theory; Stochastic dominance; Complete markets; Two-fund separation (search for similar items in EconPapers)
JEL-codes: D33 G11 (search for similar items in EconPapers)
Date: 2012
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (6)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S002205311100161X
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jetheo:v:147:y:2012:i:3:p:1222-1246

DOI: 10.1016/j.jet.2011.11.009

Access Statistics for this article

Journal of Economic Theory is currently edited by A. Lizzeri and K. Shell

More articles in Journal of Economic Theory from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:jetheo:v:147:y:2012:i:3:p:1222-1246